Serotonin Syndrome and Similar Syndromes
Excess synaptic serotonin causes a serious, potentially fatal syndrome that is diagnosed on the basis of a history of administration of a serotonergic drug within recent weeks and physical findings (Table 16–4). It has some characteristics in common with neurolep-tic malignant syndrome (NMS) and malignant hyperthermia (MH), but its pathophysiology and management are quite different.
As suggested by the drugs that precipitate it, serotonin syndrome occurs when overdose with a single drug, or concur-rent use of several drugs, results in excess serotonergic activity in the central nervous system. It is predictable and not idiosyncratic, but milder forms may easily be misdiagnosed. In experimentalanimal models, many of the signs of the syndrome can be reversed by administration of 5-HT2 antagonists; however, other 5-HT receptors may be involved as well. Dantrolene is of no value, unlike the treatment of MH.
NMS is idiosyncratic rather than predictable and appears to be associated with hypersensitivity to the parkinsonism-inducing effects of D2-blocking antipsychotics in certain individuals. MH is associated with a genetic defect in the RyR1 calcium channel of skeletal muscle sarcoplasmic reticulum that permits uncontrolled calcium release from the sarcoplasmic reticulum when precipitat-ing drugs are given .